- HIGH FLOW NASAL OXYGEN:AN ANESTHESIA GAME-CHANGER - 15 Nov 2023
- STANFORD EMERGENCY MANUAL POCKET VERSION - 28 Sep 2023
- CALL FROM THE JAILHOUSE REVIEW: “I LOVED HOW THE BOOK WAS CRAFTED.” - 15 Sep 2023
Clinical Case of the Month: A 62-year-old asthmatic with obstructive sleep apnea develops a heart rate of 125 and a blood pressure of 160/95 in the Recovery Room, thirty minutes following a UPPP. His pain is well controlled, and he has no dyspnea or chest pain. The patient is two years status-post an inferior myocardial infarction, and is known to have 60% occlusions of his left anterior and circumflex coronary arteries. The nurse asks if you can use a beta blocker in asthma patients. What do you do?
Discussion: By the time you receive the call from the Recovery Room, you’ve already returned to the OR. You’ve already induced and intubated your next patient. You give the Recovery Room nurse a verbal order to administer 10 mg of IV labetolol. The nurse calls back five minutes later, and says that the patient developed severe wheezing, the oxygen saturation dropped to 60%, and he’s complaining of substernal chest pain. You call one of your partners to take over your anesthetized patient, and you rush to the Recovery Room. You arrive just in time to witness your cyanotic wheezing patient go into cardiac arrest.
A miserable scenario. Is it possible? If your patient died, do you think a plaintiff’s attorney would be willing to sue you for malpractice? Can you imagine this question at the deposition: “Doctor, what were you thinking when you treated this patient with known bronchospastic disease with a drug known to reverse beta-mediated bronchodilation?”
There are multiple case reports in the medical literature where non-selective beta-blockers led to exacerbations of bronchospasm in patients with asthma. As recently as 1995, one could find admonishments like this in the medical literature: “Worsening or precipitation of asthma by beta-adrenoceptor antagonists is well recognized. Severe bronchoconstriction may be induced even in ‘mild’ asthmatics, and the dose of beta blocker required may be low, as in the case of eye drops of timolol, a nonselective beta blocker used to treat glaucoma. The severity of bronchoconstrictor response is not predictable. Nonselective beta blockers are more likely to precipitate bronchospasms in patients with asthma. The mechanism of beta-blocker-induced asthma is still not certain. Normal subjects develop neither a deterioration in lung function nor an increased bronchial hyperreactivity; therefore, beta blocker drugs should in general be avoided by asthma patients.” (Im Hof, Schweiz Rundsch Med Prax. 1995 Mar 14;84(11):319-20).
Let’s step back to paragraph one, and think things over again. Because your tachycardic, hypertensive patient has coronary artery disease, you are concerned about his risk for an acute cardiac event. You run through a quick benefit-risk analysis. If you do nothing, the patient may develop angina or a myocardial infarction. If you treat the hypertension with a vasodilator, you can decrease the blood pressure, but you’re likely to increase heart rate further. If you give a beta-blocker, you’re aware that there is some risk of inducing bronchospasm.
What about a beta-1 cardioselective beta-blocker? How safe would a beta-1 blocker be in this situation? You order the nurse to titrate in 2 mg IV increments of metoprolol. After 6 mg, the heart rate decreases to 72 beats per minute, and the blood pressure is 110/75. The patient does not develop wheezing.
In their paper Safety of therapeutic beta-blockade in patients with coexisting bronchospastic airway disease and coronary artery disease (Am J Ther. 2003 Jan-Feb;10(1):48-50), S. Khosla et al prospectively followed 835 consecutive outpatients with symptomatic coronary artery disease at Mt. Sinai Hospital in Chicago. Thirty of the 835 patients had concurrent bronchospastic disease. All patients were treated with an oral beta-1 antagonist. Twenty-nine of the thirty patients attained successful beta blockade (defined as heart rate less than 70) without bronchospasm. One patient discontinued the beta-1 blocker as a result of lifestyle-limiting bronchospasm. He had no serious adverse outcome, and did not require hospitalization. The authors concluded that selective beta-1 blocker usage was safe in this population.
What about intravenous beta-1 blockers in the setting of acute cardiovascular disease? In their paper, Beta-blocker therapy of cardiovascular diseases in patients with bronchial asthma or COPD: The pro viewpoint, Ashrafian and Violaris reported: “Extensive randomized clinical trial data support the view that beta-blockers have a significant impact on the prognosis of patients with cardiovascular disease, especially those with coronary artery disease and chronic heart failure. Unfortunately, this essential treatment is often withheld from patients with asthma and from some patients with Chronic Obstructive Pulmonary Disease (COPD). The principal concern, a concern supported by a number of guidelines, is that beta-blockers may precipitate severe and potentially fatal bronchospasm. However, a number of studies, culminating in a recent meta-analysis, show that cardioselective beta-blockers are not only safe but are beneficial in patients with co-existing airways and coronary disease. In this article we review the evidence supporting the position that cardioselective beta-blockers, when introduced with care in both community and hospital settings, are safe in patients with mild airways disease and can significantly improve prognosis.” (Prim Care Respir J. 2005 Oct;14(5):236-41).
Although I was unable to find a prospective, randomized trial documenting the safety of intravenous beta-1 blockers in patients with both bronchospastic disease and coronary artery disease, it’s my impression that the literature supports this practice.
I queried the other private practice anesthesiologists on the faculty at Stanford University Hospital regarding their use of beta-blockers in asthmatic patients, and the results were consistent. The private attendings favored a risk-benefit analysis, but almost everyone admitted to titrating small doses of beta-1 antagonists, when indicated, in patients with bronchospastic disease. None of my colleagues reported a complication with this practice.
When I finished my Stanford anesthesia residency in 1986, almost no one dared to give IV beta-blockers to an asthmatic. Things change. That’s my advice to the residents of today: keep on reading after residency, because . . . things will keep changing.
Learn more about Rick Novak’s fiction writing at ricknovak.com by clicking on the picture below: